Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Hair loss. Blood work had high TSH levels. If medication is ruled out, suggest a diet?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2005
Answered : 1391 Questions
Question
HELLO..I GOT MY THYROID TESTS DONE LAST WEEK AS I HAVE HAIR LOSS PROBLEM...T3 AND T4 LEVELS WERE NORMAL BUT TSH LEVEL WAS AROUND 9. DOCTOR SUGGESTED ME NOT TO START MEDICINE FOR TSH AS MEDICINE WOULD BE REQUIRED TO BE TAKEN WHOLE LIFE. IF T3 OR T4 LEVELS WERE ABNORMAL THEN MEDICINE WOULD HAVE BEEN ADVISED.

MY QUESTION IS THAT IF MEDICINE IS NOT TO BE TAKEN KINDLY ADVISE ME DIET WHICH I SHOULD FOLLOW TO BRING BACK MY TSH LEVELS TO NORMAL? AND IS IT RELATED TO HAIRFALL ?
Posted Sat, 21 Apr 2012 in Hair Loss
 
 
Answered by Dr. Sudarshan 3 hours later
Hi XXXXXXX

Thyroid dysfunction i.e. hypothyroidism is associated with severe hair fall.

Elevated TSH with normal T3 T4 indicates subclinical hypothyroidism i.e. beginning of hypothyroidism.

Also there can be other many causes of hair loss like male pattern baldness, seborreic dermatitis, alopecia areata etc.

TSH level of 9 is not very high but levels of more than 5 is not normal.


You can wait for three months and repeat the tests and then also if TSH is high then low dose thyroxin tabs can be started.

To suggest better I would like to know a few more details regarding your condition. Please answer the following..

Do you have dandruff/scaly scalp?
Do you have scalp itching?
any visible abnormality of scalp?
Which part of scalp you are having hair loss?(frontal/temporal/diffuse)
Any family history of Male pattern baldness.
Have you done your haemoglobin levels recently?
Any history of recent illness /fever?

Treatment of hair fall depends on type of hair fall.
Blood test like Haemogram, ESR tests are must.
Also a Lipid profile is advisable in your case of raised TSH as it is associated with hypercholesterolaemia.


A physical examination is a must before any conclusion can be reached and therapy can be started.
I would suggest that you visit your general a dermatologist so that the lesion can be examined and appropriate therapy can be prescribed.

Awaiting your response.

Dr Sudarshan.
Above answer was peer-reviewed by
 
Follow-up: Hair loss. Blood work had high TSH levels. If medication is ruled out, suggest a diet? 15 hours later
thanx for the prompt reply..

actually i got my hair straightened last year from a saloon..and hairfall started after that..last week i did some usual blood tests because i was feeling weak and lethargic from couple of weeks..so to just make sure evrythng is okay doctor suggested a complete blood test..only tsh levels are high..

as you suggested that no need to start medicine specifically for tsh and i should get tests done again after 3 months..do you mean that tsh will get nrmal after 3 months without taking any medication??? if so then please tell me the diet i should follow for the same..

as per my hair condition i did have dandruff problem but now its not there as i use head and shoulders shampoo..and genetic history of hairfall is not there..my dad grandfather have full hair head..and hairloss is general ..not specific area...thats why is i suspected thyroid problem..

please advice what action plan should i follow now..for TSH and hairfall..thanX
 
 
Answered by Dr. Sudarshan 19 minutes later
Hi XXXXXXX

You need to follow a general nutritious diet.

Eat 1 fruit every day.

You can have some dry dates, anjir , other dry fruits.
In your case, vegetables like turnip, cabbage, cauliflower are to be avoided as these interfere with thyroid hormone-synthesis.

With thyroid problems, there is a tendency towards constipation, so high fibre-diet, and less of oily/fatty stuff should be had.

Some light exercises to avoid putting on excessive weight are recommended.

Increase the consumption of complex carbohydrates like whole wheat, millet (jowar) and barley (bajra).

Restrict refined products such as flour (maida) and its products such as bread, noodles, macaronis and pastas in regular diet.

Reduce the amount of sugars consumed.

Consume raw fruits and vegetables in form of salads and raitas in every meal. These provide adequate vitamins, minerals and fibre. Fibre is essential as it aids in digestion, has an effective role in managing obesity and cardiovascular problems.

Limit salt intake.

Have small portions of food at a time.

Do not skip meals.

Have regular meal timings.

Drink plenty of water (6-8 glasses) in a day.

This diet will also help in hair fall.

You can take vitamin supplements capsules containing Biotin ,cysteine, methionine as it helps in diffuse hair loss in your case.

For TSH (Thyroid Stimulating Hormone) rise and T3, T4 normal, nothing needs to be done, except repeat levels after 3 months.

Hope this helps.

Please accept my answer if you don’t have any further queries.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Hair loss. Blood work had high TSH levels. If medication is ruled out, suggest a diet? 3 hours later
thanx for such a detailed reply Doctor..

so what i understood now is that my TSH levels doesnt have much to do with the hairfall..and nothing to worry as far as tsh is concerned..with good diet it can come down to normal levels?? am i right??

and for hairfall i think its because of chemical treatment which i did for hair straightening..for which i assume there is no cure as such now but the pace of hairfall can be reduced by proper diet..
 
 
Answered by Dr. Sudarshan 5 hours later
Hi XXXXXXX

Thank you for writing back.

Yes, you are right. Good diet and vitamin supplement will reduce hair fall.


TSH levels will come down on its own you just avoid vegetables like turnip, cabbage, cauliflower as these interfere with thyroid hormone-synthesis.

Take care.
Hope this helps.

Please accept my answer if you don’t have any further queries.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor